MAUDE Adverse Event Report: THORATEC CORPORATION THORATEC® HEARTMATE II®, SYSTEM CONTROLLER, US, EP; Ventricular (assist) bypass

THORATEC CORPORATION THORATEC® HEARTMATE II®, SYSTEM CONTROLLER, US, EP; Ventricular (assist) bypass
Model Number 103696
Medical Device Problem Code Electrical Power Problem (2925)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/25/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Manufacturer¿s investigation conclusion: incidental findings: the driveline release button was initially found to be difficult to press, due to debris near the button.The reported event of atypical low voltage alarms was confirmed during review of the submitted and downloaded log files from the returned heartmate ii system controller (serial number: (b)(6).The log files collectively contained approximately 13 days of information (92:16:11 to 105:12:15 in a days: minutes: hours format).Occasionally throughout the data, atypical strings of low voltage advisory alarms were observed.These alarms activated due to the relative state of charge of either power cable briefly fluctuating below the designed alarm threshold.These alarms occurred while the controller was connected to 14v battery power.The low voltage alarms did not impact the ability of the controller to operate the pump at the set speed.During functional testing of the returned controller, atypical alarms were not able to be reproduced.The controller passed all steps of functional testing and was able to support operation of a mock circulatory loop for an extended period of time without issue.The root cause of the low voltage alarms was not able to be conclusively determined through this analysis.During investigation, it was identified that the driveline release button was sticky.The driveline release button was further inspected, and debris was observed.After the button was pressed a few times, the debris was broken up and there were no further issues with the button.The debris was determined to be the cause of the previously observed mechanical resistance.Review of the device history record for the system controller, serial number (b)(6), showed the device was manufactured in accordance with manufacturing and qa specifications the hmii patient handbook (rev.D) instructs users to regularly inspect their equipment for damage, including the system controller and its power cables, and to obtain replacements if necessary.This document describes how to appropriately respond to all alarm conditions, including low voltage (table 9).The hmii patient handbook also cautions the users to call their hospital contacts if they think, for any reason, any portion of their equipment is not functioning as usual, is broken, or they are uncomfortable with the operation of the equipment.No further information was provided.The manufacturer is closing the file on this event.
 
Event or Problem Description
It was reported that the patient experienced multiple pump offs and low voltage alarms.Log files were sent for review, and the data showed speed reduction and pump stopped events on 25jan2025.These issues only appear to be occurring while the ventricular assist device (vad) was connected to power module power.This type of behavior has been linked to potential issues with the percutaneous lead.The patient experienced shortness of breath from the pump offs that was treated with bilevel positive airway pressure (bipap).The patient was being monitored in house, and abbott engineers would perform a driveline repair, as the patient was suspected to have a short to shield.On (b)(6) 2025, tech services arrived onsite for driveline evaluation and repair and performed a driveline repair 2" inches from the exit site.Post repair, the patient was tethered on grounded patient cable without issue.The system controller was exchanged as part of equipment repair.

Brand Name
THORATEC® HEARTMATE II®, SYSTEM CONTROLLER, US, EP
Common Device Name
Ventricular (assist) bypass
Manufacturer (Section D)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer (Section G)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer Contact
lindsey sallese
6035 stoneridge drive
pleasanton, CA 94588
7818528207
MDR Report Key21609292
Report Number2916596-2025-01870
Device Sequence Number15757514
Product Code DSQ
UDI-Device Identifier00813024010630
UDI-Public(01)00813024010630(17)220731
Combination Product (Y/N)N
Initial Reporter StateDC
Initial Reporter CountryUS
PMA/510(K) Number
P060040
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 03/14/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date07/31/2022
Device Model Number103696
Device Catalogue Number103696
Device Lot Number7104872
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/20/2025
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/20/2025
Initial Report FDA Received Date03/14/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/31/2019
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age72 YR
Patient SexMale
Patient Weight133 KG